Adverse effect of voriconazole not uncommon.
CHICAGO—Some patients receiving voriconazole for invasive fungal infections may experience hallucinations, researchers report.
“We think it is important to increase awareness in the medical community about the possibility of hallucinations in this population and in this setting,” said investigator Dimitrios Zonios, MD, a fellow in the Laboratory of Clinical Infectious Diseases at the National Institute of Allergy and Infectious Diseases in Bethesda, Md.
“We think it is important that these patients are given appropriate reassurances that hallucinations in this setting have nothing to do with hallucinations in the context of psychotic diseases.”
He and his colleagues have been investigating voriconazole blood levels and toxicities as part of an ongoing prospective study. Here at the 47th Interscience Conference on Antimicrobial Agents and Chemotherapy, Dr. Zonios reported that the data so far indicate hallucinations in voriconazole-treated patients are not uncommon and can be visual, auditory, or both.
Patients tend to retain awareness of these hallucinations, which overall are not an unpleasant experience, he said. The hallucinations tend to disappear when patients are taken off the medication or switched from IV to oral voriconazole.
Because many of the patients who receive voriconazole are extremely ill, adverse effects attributable to the drug have been difficult to separate from underlying illness and effects of other drugs. The study by Dr. Zonios and his colleagues included detailed interviews with patients. In 66 patients who have been studied so far, the researchers identified eight patients who experienced hallucinations, two who had a decreased ability to concentrate, 15 with visual disturbances, five patients who experienced hepatotoxicity, and 10 with photosensitivity.
Hallucinations occurred the first day of treatment in six of the eight patients, at the end of week one in one patient, and during the second week of treatment in another patient. The patients said they saw people or scenes flashing before their eyes, generally most notable when their eyes were closed. Four of eight patients had auditory in addition to visual hallucinations, and reported hearing voices or music. The content of the hallucinations was frightening or threatening in only two of the patients. In six patients, voriconazole treatment was stopped and the hallucinations promptly disappeared.
Two additional patients, who did not have hallucinations, reported having difficulty concentrating, which was noted after a few weeks of treatment. This problem resolved quickly once the medication was stopped. Three of the eight patients with hallucinations and 12 additional patients had temporary visual changes such as blurred vision and seeing “bright lights,” a well described adverse effect of voriconazole.
Dr. Zonios said no other drugs that the patients were receiving accounted for any of the central nervous system adverse effects. The voriconazole doses were all within the approved range. Although none of the CNS events were serious or caused sequelae, he said nephrologists and urologists who are prescribing this agent for invasive fungal infections should be aware of the frequency of these side effects. “Some of these patients may think they are getting crazy and they need to be reassured that they will return to normal once they stop the drug,” Dr. Zonios reported.